Alert archive / Wyoming / Tornado Warnings in 2019

Tornado Warning 18, NWS Rapid City, SD

July 16, 2019Campbell County, Crook County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jul 16, 2019, 7:25 PM MDT for Campbell County, Crook County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2019, 7:25 PM MDT (01:25 UTC)
Expired
Jul 16, 2019, 7:51 PM MDT
In force
26 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Campbell County, WY, Crook County, WY

The radar

The Rapid City radar (KUDX), 180 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:50 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2775 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 16, 5:07 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 16, 5:07 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
507 PM MDT Tue Jul 16 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 213 PM MDT Tue Jul 16 2019

Upper level zonal flow continued this morning across the northern
Great Plains today, with a transition to west northwest this
afternoon ahead of an approaching Pacific coast trough. A series of
strong waves are crossing western Montana through central Wyoming
and Colorado. Surface analysis shows low pressure across Wyoming,
with southeast moist flow across western SD. Dewpoints have once
again reached the 60s to around 70 across much of the area...and
drier across NE WY. Plenty of instability in place with MLCAPE of
1500-2500 J/kg. Effective bulk shear is increasing across the area,
peaking this afternoon at 50-60kt. Storm initiation will be across
typical higher terrain west and southwest of the CWA, which has
already begun. CAMs have been showing Laramie Range convection
moving northeast into southwest SD, crossing the southern Black
Hills around 00z, then continuing east-northwest into central SD. A
secondary line is then progged to cross northeast WY late this
afternoon or early this evening, then push through northwest SD
through the evening. Areawide is favorable for large hail, damaging
winds, and perhaps a tornado, but is most favorable across the
northern half of the CWA where shear is the strongest. Storms will
depart late this evening or just past midnight, with lingering
showers possible overnight behind a cold front pushing through.
Broad cyclonic flow will sit across the western half of the CONUS
Wednesday, with quiet morning weather and highs in the 80s. Still
enough post-frontal instability and shear for some storm
development, but coverage will be much less than today. Storms may
initiate across the Black Hills while others move in from the west.
A few could be strong or severe. Otherwise generally drier weather
is expected for the rest of the week as the main flow slides
northward. Temps will be near to slightly above average. The warmest
day will be Thursday, with highs well into the 90s across southwest
to south central SD.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 506 PM MDT Tue Jul 16 2019

Scattered thunderstorms will continue to develop over the next few
hours. Severe storms are likely, with large hail, very gusty
winds, and torrential rainfall expected. LIFR conditions will be
possible in and near storms. Otherwise, VFR conditions are
expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...13
Hazardous weather outlook, Jul 16, 5:37 AM MDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
537 AM MDT Tue Jul 16 2019

SDZ012-024>031-041-042-072>074-WYZ054>058-071-171300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
537 AM MDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are expected this
afternoon and evening across the area. Large hail, damaging winds,
and torrential rainfall are the main concern with any storm. An
isolated tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for a few stronger thunderstorms on Wednesday,
with hail and strong wind gusts the main threats. Isolated
thunderstorms will be possible again on Friday, and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-043-044-046-047-049-171300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Bennett-Mellette-Todd-Tripp-
537 AM MDT Tue Jul 16 2019 /637 AM CDT Tue Jul 16 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are expected this
afternoon and evening across the area. Large hail, damaging winds,
and torrential rainfall are the main concern with any storm. An
isolated tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will be possible on Wednesday, and again
on Friday and into the weekend. Organized severe storms are not
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 16, 6:23 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
623 PM MDT Tue Jul 16 2019

WYZ055-056-058-170115-
Weston WY-Western Crook WY-Southern Campbell WY-
623 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...NORTHWESTERN
WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 715 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Rochelle, or 25 miles east of Wright, moving northeast
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Upton and Osage.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Wyoming.

LAT...LON 4424 10483 4397 10434 4396 10434 4364 10499
      4378 10523
TIME...MOT...LOC 0023Z 220DEG 16KT 4386 10500

Pojorlie
Local storm report, Jul 16, 6:28 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
628 PM MDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     10 W EDGEMONT           43.30N 104.02W
07/16/2019  M70 MPH          FALL RIVER         SD   TRAINED SPOTTER

&&

EAGAN
Special weather statement, Jul 16, 6:40 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
640 PM MDT Tue Jul 16 2019

WYZ054-170130-
Northern Campbell WY-
640 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 730 PM MDT...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Spotted Horse, or 44 miles southwest of Broadus,
moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Campbell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Wyoming.

LAT...LON 4500 10555 4491 10550 4481 10602 4499 10603
TIME...MOT...LOC 0040Z 247DEG 25KT 4493 10597

Eagan
Special weather statement, Jul 16, 6:43 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
643 PM MDT Tue Jul 16 2019

SDZ024-WYZ057-058-170130-
Northern Black Hills SD-Weston WY-Wyoming Black Hills WY-
643 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...
NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES UNTIL 730 PM
MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Osage, or 17 miles northwest of Newcastle, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Osage, Four Corners, Buckhorn, Inyan Kara Mountain and Mallo Camp.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota...and northeastern Wyoming.

LAT...LON 4388 10449 4401 10463 4418 10451 4418 10448
      4422 10449 4438 10438 4414 10398 4413 10406
      4402 10406
TIME...MOT...LOC 0043Z 216DEG 25KT 4406 10441

Pojorlie
Local storm report, Jul 16, 7:17 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             15 NNW RECLUSE          44.94N 105.79W
07/16/2019  E0.88 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

TJG
Local storm report, Jul 16, 7:25 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
725 PM MDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     4 NW ARGYLE             43.58N 103.70W
07/16/2019  E60 MPH          CUSTER             SD   PUBLIC

            RAIN FELL IN 20 MINUTES

0700 PM     HEAVY RAIN       4 NW ARGYLE             43.58N 103.70W
07/16/2019  E1.00 INCH       CUSTER             SD   PUBLIC

            RAIN FELL IN 20 MINUTES

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:11 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River49 min
Jul 16, 6:40 PM MDTSpecial Weather StatementUNR50 min
Jul 16, 6:56 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota49 min
Jul 16, 6:58 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington47 min
Jul 16, 7:41 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence49 min
Jul 16, 8:06 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade39 min
Jul 16, 8:25 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota50 min
Jul 16, 8:33 PM MDTSevere Thunderstorm WarningUNRHarding57 min
Jul 16, 8:35 PM MDTSpecial Weather StatementUNRJackson40 min
Jul 16, 8:39 PM MDTSevere Thunderstorm WarningUNRButte51 min
Jul 16, 9:03 PM MDTSevere Thunderstorm WarningUNRBennett, Haakon, Jackson, Mellette, Todd57 min
Jul 16, 9:26 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins37 min
Jul 16, 9:47 PM MDTSpecial Weather StatementUNRHarding43 min
Jul 16, 10:02 PM MDTSpecial Weather StatementUNRMellette, Todd58 min
Jul 16, 10:04 PM MDTSpecial Weather StatementUNRPerkins26 min
Jul 16, 10:18 PM MDTSpecial Weather StatementUNRMeade42 min
Jul 16, 10:36 PM MDTSevere Thunderstorm WarningUNRTodd23 min
Jul 17, 12:13 AM MDTSpecial Weather StatementUNRJackson47 min
Jul 17, 12:39 AM MDTAreal Flood WarningUNRButte10 hr
Jul 17, 12:46 AM MDTSpecial Weather StatementUNRJones44 min
Jul 17, 1:11 AM MDTSpecial Weather StatementUNRHaakon49 min
Jul 17, 1:13 AM MDTSpecial Weather StatementUNRJackson62 min
Jul 17, 1:16 AM MDTAreal Flood WarningUNRJackson, Mellette3 hr
Jul 17, 1:21 AM MDTTornado WarningUNRBennett, Todd39 min
Jul 17, 1:51 AM MDTTornado WarningUNRTodd24 min
Jul 17, 2:11 AM MDTSpecial Weather StatementUNRTodd49 min
Jul 17, 2:15 AM MDTSpecial Weather StatementUNRTripp45 min
Jul 17, 2:46 AM MDTSpecial Weather StatementUNRTripp44 min
Jul 17, 2:50 AM MDTHeat AdvisoryUNRTripp9 hr
Jul 17, 2:55 AM MDTSpecial Weather StatementUNRHaakon65 min
Jul 17, 3:21 AM MDTSpecial Weather StatementUNRTripp54 min
Jul 17, 3:38 AM MDTSpecial Weather StatementUNRHaakon52 min
Jul 17, 2:52 PM MDTSpecial Weather StatementUNR23 min
Jul 17, 5:55 PM MDTSevere Thunderstorm WarningUNRFall River21 min
Jul 17, 5:59 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade61 min
Jul 16, 6:23 PM MDTSpecial Weather StatementUNRWeston52 min
Jul 16, 6:43 PM MDTSpecial Weather StatementUNRWeston47 min
Jul 16, 7:03 PM MDTSevere Thunderstorm WarningUNRCampbell57 min
Jul 16, 7:29 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook46 min
Jul 16, 7:36 PM MDTTornado Warning Tornado observedUNRCampbell, Crook28 min
Jul 16, 7:52 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook25 min
Jul 16, 7:53 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston52 min
Jul 16, 8:02 PM MDTTornado WarningUNRCrook13 min
Jul 16, 11:32 PM MDTSpecial Weather StatementUNRCampbell28 min
Jul 17, 1:44 AM MDTSpecial Weather StatementUNRCampbell46 min
Jul 17, 3:15 PM MDTSpecial Weather StatementUNRCampbell30 min
Jul 17, 4:14 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook61 min
Jul 17, 4:52 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook23 min
Jul 17, 5:05 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston55 min
Jul 17, 5:17 PM MDTSevere Thunderstorm WarningUNRCrook43 min
Jul 17, 5:50 PM MDTSevere Thunderstorm WarningUNRCrook, Weston55 min

Nearby

Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.